What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 21, 12:27 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 21, 12:27 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1227 PM EST Tue Feb 21 2023
.SYNOPSIS...
An active late winter pattern is forecast through the end of
the week with a potpourri of weather elements to contend with
including rain showers, a couple of thunderstorms, wintry
precipitation, and windy conditions. A temperature roller
coaster will add to the volatility with record warmth possible
Thursday afternoon followed by a sharp drop in temperatures
Thursday night into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1030 AM update: First batch of showers running an hour or two
ahead of the real front. That front is into Warren Co, trailing
back to KZZV. There is some instability out there per latest
obs/sat pics and meso analysis. There could be a few snowflakes
mixed in over the NE in the next hour before the air warms a
little more. The tiny break in between the pre-frontal stuff and
the front will be the most likely place for deep-ish convection
to occur over the nrn half of the CWA. Expect some showers
(maybe storms) to linger over the NE until the front passes. In
the SE, the best instability may be more right with the showers
moving thru JST/2G9 right now, which would be a little before
the end of the showers over the NE. Interesting thing - the
temps will likely go up after fropa in most of the area as we
lose the clouds, mixing helps bring down the warmer air, and we
have a few more minutes of daylight each day also helps. So, the
cold front will be a warm front for many places - at least for
a couple of hours.
7AM: Currently in the precip lull with brief clearing promoting
fog formation in the south central valleys. Updated grids to
add fog and increase temporal resolution of POPs through 18Z. No
change in thinking regarding the uptick in convectively
enhanced showers from west to east into the afternoon. In fact,
the latest SPC D1 outlook shows an wwd expansion to the MRGL
risk now encompassing most of the middle and lower Susquehanna
Valley.
Previous Discussion Issued: 511 AM EST Tue Feb 21 2023
Expect a brief precip lull in its wake early this morning
before shower activity ramps up and expands west to east this
afternoon along cold/occluded front pushing quickly eastward
across CPA. Models indicate that boundary-layer warming and
mixing with insolation along and east of the Allegheny
Mountains, coupled with modest residual low-level moisture, may
contribute to weak destabilization ahead of the aforementioned
cold front.
Beneath very cold mid-level air (500 mb temps at or below -30C),
it appears that the environment may become conducive to
scattered low-topped thunderstorms capable of producing small
hail/graupel. Some of this activity, mainly across parts of
eastern Pennsylvania, may also aid the downward transfer of
momentum associated with 40-50+ kt west-southwesterly flow in
the 850-500 mb layer, contributing to a risk for strong to
locally damaging surface gusts during the mid to late afternoon
hours. We expanded mention of slight chance T and added gusty
wind attribute to the D1 SPC MRGL risk outlook area. Showers
should move out of the eastern zones by later this eve/00Z.
While CAA is relatively weak behind the cold front, fcst
soundings indicate vigorous post-frontal mixing and dry air
advection resulting in a quickly deepening boundary layer
(steepening lapse rates) tapping 45-55kts of unidirectional WNW
flow aloft. Therefore, we issued a wind advisory for the
southern tier zones in coordination with PBZ and LWX. We also
bumped up maxT/hourly T and lowered Td/minRH in kind. Winds
will weaken into tonight as narrow sfc ridge passes through the
CWA btwn 6-12Z. MinT should drop near or below the freezing
mark overnight which sets the stage for some overrunning mixed
precip on Wednesday.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WAA will be in full swing by early Wednesday morning with hires
models in good agreement in spreading zone of overrunning precip
from SW to NE across the area in the 14-20Z timeframe. Precip
may come in a bit faster given anomalous southwesterly LLJ and
impressive meridional moisture flux from the GOMEX into the
retreating cold wedge. This should also drive a potent warm nose
with 850mb temps >0 over most of the area around the onset with
a tight thermal gradient over the northern tier of CPA/mainly
north of I80. A band of snow/sleet looks most likely across the
northern mtns with latest accums 0.5" or less. A glaze of ice
from freezing rain is mostly likely over the higher elevations
in the western and central Alleghenies with a transition to rain
in most places by Wednesday night. Ice accretion rates over
northern Pa will probably not be very high due to temperatures
only just below freezing. However, can't rule out isolated 0.10"
amounts over the highest elevations. Ground temps may also
still be relatively warm from Tuesday. This could favor icing
more on elevated surfaces that can cool faster Tuesday night and
Wednesday morning. Fcst precip amounts from this event based on
WPC/NBM blend range from <0.10" over the southeast counties to
around an inch over the NW Mtns.
Temp trend should be steady to warmer (non diurnal) Wednesday
night into Thursday and precede a potentially record setting day
in the high temperature department. High confidence of
unseasonably warm and perhaps record breaking daytime highs.
(See climate section for daily record highs for 2/23).
Temps should plummet late Thursday night into Friday behind a
much colder and blustery NW wind. A very large temp swing on
the order of 30-40 degrees is fcst from Thursday afternoon to
Friday morning. Wind gusts could reach advisory criteria
Thursday night and will include this in the HWO along with the
midweek wintry mix.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Aside from some lake effect snow showers early, expect a much
colder and dry end to the week with winds decreasing.
By early in the weekend ahead, surface high moving off the east
coast, and a return of moisture and UVVEL linked to respective
left front and right rear quads of a very strong 160-170 KT 300
HPA zonal jet core (extending from the Upper Miss Valley through
the southern New England Coast) will likely bring another
period or two of rain or a wintry mix, depending on timing and
the ultimate track of upper-level disturbances/surface waves.
The best chance of precip is weighted toward Sunday/Sunday
evening, though PYTPE is highly uncertain at this range given
the large spread in 925-850 mb temps between the GFS and EC and
their ensembles (about a 10C spread exists between the colder,
faster and less amplified EC with respect to an approaching nrn
stream shortwave at 12-18Z Sunday).
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
For the 18Z TAFS, line of showers still likely into BFD early.
Main thing will be gusty winds to just after sunset.
Clearing will be rather fast, given westerly flow of dry air.
For Wednesday, looking at rain moving in during the morning.
Guidance supports some chance of freezing rain for a brief
time. Will leave freezing rain out of the southeast sites,
expect these areas to be a bit warmer.
Abnormally warm air aloft across the southeast states on
Wednesday, extends into our area. Thus think risk for snow
low, as mentioned above just a brief period of freezing rain
and perhaps a bit of sleet. This based on this factor above.
Outlook...
Thu...Very warm. SHRA NW half. IFR poss AM.
Thurs night...CFROPA, Gusty WNW wind. Brief IFR poss.
Fri...Mainly VFR.
Sat-Sun...SN to RA poss. IFR poss. Snow could linger into
Sunday morning.
&&
.CLIMATE...
Record highs for Thursday 2/23:
Harrisburg 75F/2017
Williamsport 70F/1985
Altoona 71F/1985
Bradford 60F/2017
State College 71F/2017
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for PAZ024-025-033-
034.
Wind Advisory until 7 PM EST this evening for PAZ026>028-035-
036-056-057-059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Jurewicz/Lambert/Travis
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Feb 21, 5:49 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
549 AM EST Tue Feb 21 2023
PAZ026>028-035-036-056-057-063>065-221100-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Cumberland-
Adams-York-
549 AM EST Tue Feb 21 2023
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-045-046-049>052-221100-
Southern Centre-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-
549 AM EST Tue Feb 21 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Breezy conditions this afternoon could blow around unsecured items
and result in difficult driving for high profile vehicles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ025-034-221100-
Blair-Bedford-
549 AM EST Tue Feb 21 2023
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017-018-037-041-042-221100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
549 AM EST Tue Feb 21 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Breezy conditions this afternoon could blow around unsecured items
and result in difficult driving for high profile vehicles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A light glaze of ice from freezing rain could cause locally
hazardous travel conditions Wednesday especially on bridges,
overpasses, and untreated secondary roads.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-221100-
Cambria-Somerset-
549 AM EST Tue Feb 21 2023
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ059-066-221100-
Lebanon-Lancaster-
549 AM EST Tue Feb 21 2023
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
A few strong thunderstorms with gusty winds and small hail are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ053-058-221100-
Columbia-Schuylkill-
549 AM EST Tue Feb 21 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
A few strong thunderstorms with gusty winds and small hail are
possible this afternoon.
Breezy conditions this afternoon could blow around unsecured items
and result in difficult driving for high profile vehicles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts over 40 mph are likely Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Feb 21, 12:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
1225 PM EST Tue Feb 21 2023
PAZ004-005-211800-
Warren PA-McKean PA-
1225 PM EST Tue Feb 21 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WARREN AND
SOUTHWESTERN MCKEAN COUNTIES THROUGH 100 PM EST...
At 1224 PM EST, Doppler radar was tracking a strong thunderstorm near
Warren, moving east at 45 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Kane, Sheffield, Wetmore, Ludlow, Marshburg, Westline,
Chapman State Park, Kinzua Dam, Warren South, Tidioute and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4181 7934 4186 7874 4163 7877 4162 7888
4163 7943
TIME...MOT...LOC 1724Z 264DEG 38KT 4172 7915
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ColbertSpecial weather statement, Feb 21, 12:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
1257 PM EST Tue Feb 21 2023
PAZ046-211830-
Southern Lycoming PA-
1257 PM EST Tue Feb 21 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING COUNTY
THROUGH 130 PM EST...
At 1256 PM EST, Doppler radar was tracking a strong thunderstorm near
Montoursville, moving east at 35 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Duboistown,
Lairdsville, Loyalsockville, South Williamsport, Garden View, Picture
Rocks, Williamsport Airport and Little League World Series Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4121 7661 4121 7707 4129 7702 4133 7691
4134 7669 4131 7661 4130 7657 4129 7652
TIME...MOT...LOC 1756Z 267DEG 32KT 4129 7679
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ColbertSpecial weather statement, Feb 21, 12:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1259 PM EST Tue Feb 21 2023
PAZ017-211845-
Clearfield PA-
1259 PM EST Tue Feb 21 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLEARFIELD COUNTY
THROUGH 145 PM EST...
At 1259 PM EST, Doppler radar was tracking a strong thunderstorm over
Clearfield, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Clearfield, Woodland, Hyde, Plymptonville, Karthaus, Lecontes Mills,
Morrisdale, Grassflat, Kylertown, Wallaceton and Clearfield-Lawrence
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 7850 4118 7806 4115 7804 4113 7806
4112 7811 4106 7809 4105 7806 4103 7808
4101 7806 4099 7809 4096 7808 4094 7812
4096 7817 4095 7816 4093 7818 4102 7856
TIME...MOT...LOC 1759Z 267DEG 31KT 4106 7847
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Feb 21, 1:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
119 PM EST Tue Feb 21 2023
PAZ042-046-053-211845-
Columbia PA-Southern Lycoming PA-Sullivan PA-
119 PM EST Tue Feb 21 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING...NORTH
CENTRAL COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 145 PM
EST...
At 119 PM EST, Doppler radar was tracking a strong thunderstorm 19
miles north of Bloomsburg, moving east at 40 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamison City, Waller, Fairmount Spgs, Biggertown, Lairdsville,
Ricketts Glen State Park, Central and Muncy Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4134 7629 4131 7631 4122 7632 4121 7662
4131 7663 4131 7660 4133 7663 4134 7663
4138 7628
TIME...MOT...LOC 1819Z 266DEG 36KT 4128 7650
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Colbert